Alert archive / Kansas / Tornado Warnings in 2005

Tornado Warning 8, NWS Hastings, NE

April 10, 2005Osborne County, Kansas

NWS Hastings, NE issued this tornado warning at Apr 10, 2005, 6:39 PM CDT for Osborne County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2005, 6:39 PM CDT (23:39 UTC)
Expired
Apr 10, 2005, 7:45 PM CDT
In force
66 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Osborne County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 1:40 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 10, 6:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 102340
TORGID
KSC141-110045-
/O.NEW.KGID.TO.W.0008.050410T2339Z-050411T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
639 PM CDT SUN APR 10 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  OSBORNE COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 745 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 34 MILES SOUTH OF OSBORNE...OR ABOUT 59 MILES
  SOUTHEAST OF PHILLIPSBURG...MOVING NORTH AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL SOUTH CENTRAL OSBORNE COUNTY AT 700 PM CDT...
  OSBORNE AT 735 PM CDT...

PEOPLE IN OSBORNE COUNTY SHOULD TAKE SHELTER IMMEDIATELY IN A 
BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

IF IN A MOBILE HOME...LEAVE IT IMMEDIATELY AND GET INSIDE A STURDY
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH
AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3893 9902 3886 9851 3955 9850 3956 9896

$$

WESELY/NELSON
3 follow-up statements
000 
WWUS53 KGID 102356
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
655 PM CDT SUN APR 10 2005

KSC141-110045-
/O.CON.KGID.TO.W.0008.000000T0000Z-050411T0045Z/
OSBORNE KS-
655 PM CDT SUN APR 10 2005

...A TORNADO WARNING CONTINUES UNTIL 745 PM CDT FOR OSBORNE COUNTY...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 28 MILES SOUTH OF
OSBORNE...OR ABOUT 55 MILES SOUTHEAST OF PHILLIPSBURG...MOVING NORTH
AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTH CENTRAL OSBORNE COUNTY AT 700 PM CDT...
  OSBORNE AT 745 PM CDT...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3893 9901 3886 9850 3955 9849 3956 9895

$$

NELSON
000 
WWUS53 KGID 102359
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT SUN APR 10 2005

KSC141-110045-
/O.CON.KGID.TO.W.0008.000000T0000Z-050411T0045Z/
OSBORNE KS-
659 PM CDT SUN APR 10 2005

...A TORNADO WARNING CONTINUES UNTIL 745 PM CDT FOR OSBORNE COUNTY...

AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 26 MILES SOUTH OF
OSBORNE...OR ABOUT 54 MILES SOUTHEAST OF PHILLIPSBURG...MOVING NORTH 
AT 20 MPH. AT 655 PM CDT...SPOTTERS REPORTED A TORNADO 5 MILES SOUTH 
OF WALDO...AND IT WAS MOVING TO THE NORTH AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  OSBORNE AT 745 PM CDT...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3893 9901 3886 9850 3955 9849 3956 9895

$$

NELSON
000 
WWUS53 KGID 110014
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
710 PM CDT SUN APR 10 2005

KSC141-110020-
/O.CAN.KGID.TO.W.0008.000000T0000Z-050411T0045Z/
OSBORNE KS-
710 PM CDT SUN APR 10 2005

...THE TORNADO WARNING FOR OSBORNE COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING
FOR NORTH CENTRAL KANSAS.

THE STORM THAT PROMPTED THE TORNADO HAS WEAKENED...AND NO LONGER 
POSES AN IMMEDIATE RISK TO LIFE OR PROPERTY.


LAT...LON 3893 9901 3886 9850 3955 9849 3956 9895

$$

NELSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Apr 10, 2:34 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 10, 2:34 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
234 PM CDT SUN APR 10 2005

.SHORT TERM...TONIGHT.  AT MIDDAY..SURFACE LOW WAS CENTERED IN FAR
SOUTHWEST KANSAS...WITH COOL FRONTAL BOUNDARY STRETCHING ACROSS OUR
CWA FROM KOLU TO KHSI TO KHLC.  SFC DEWPOINTS WERE IN THE UPPER 30S
BEHIND THE FRONT...UPPER 40S ALONG THE FRONT...AND MID 50S AHEAD OF
THE BOUNDARY.  SHOWER ACTIVITY ALONG WITH ISOLATED TO SCATTERED
THUNDERSTORMS HAVE CONTINUED TO AFFECT PORTIONS OF OUR CWA AHEAD OF
THE FRONTAL BOUNDARY.  CLOUD COVER HAS BEEN WIDESPREAD ACROSS THE CWA
TODAY...LIMITING THE INSTABILITY...ALTHOUGH A FEW BREAKS HAVE BEEN
NOTED NOW AND THEN.

UPPER LOW CIRCULATION LOCATED IN SOUTHERN COLORADO AND NEW MEXICO
WILL SLOWLY MOVE EAST THIS AFTERNOON AND EVENING...ALLOWING SURFACE
LOW TO LIFT NORTHEAST ACROSS KANSAS ALONG THE BOUNDARY. SFC
INSTABILITY REMAINS WEAK TO NONEXISTENT ATTM AS INDICATED ON LAPS
DATA DUE TO LACK OF INSOLATION. AS SFC LOW LIFTS NORTHEAST THIS AFTN
AND EVENING DRY AIR WILL WORK FURTHER EAST INTO WESTERN KANSAS...BUT
STILL PRIMARILY TO THE WEST OF OUR CWA.  STILL HAVE SOME CONCERN OF
AN ISOLATED TORNADO THREAT IN SHEAR ZONE ALONG NORTHEASTWARD
PROGRESSING SFC LOW INTO OUR KS CWA TONIGHT...BUT BETTER POTENTIAL
EXISTS FOR LARGE HAIL AND STRONG WINDS IN MORE OF AN ELEVATED
ENVIRONMENT AS LOWLEVEL JET STRENGTHENS TO 40KTS AND DRAWS MOISTURE
NORTH AND WEST OVER THE FRONTAL ZONE.  WIDESPREAD CONVECTIVE
ACTIVITY IS EXPECTED...BRINGING SIGNIFICANT RAINFALL TO OUR CWA.
SOUNDINGS REFLECT PRECIPITABLE WATER VALUES 185 PERCENT OF NORMAL
AND HPC HAS MUCH OF OUR CWA IN DY1 SLIGHT RISK OF EXCESSIVE
RAINFALL.  THUNDERSTORMS HAVE EASILY PRODUCED AMOUNTS OF A HALF INCH
TO ONE INCH IN ABOUT A HALF HOUR OR LESS...AND WITH MORE HEAVY RAIN
TO COME TONIGHT...WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR
ALL BUT OUR FAR WESTERN NEBRASKA COUNTIES.

.LONG TERM...MONDAY THROUGH SATURDAY.  MAIN CONCERN IS SHOWER AND
THUNDERSTORM CHANCES MONDAY...TUESDAY...AND AGAIN BY LATE WEEK.
NEGATIVELY TILTED UPPER TROUGH AND CLOSED LOW AT 500 MB SLIDES INTO
WESTERN KANSAS MONDAY MORNING.  ASSOCIATED SURFACE LOW IS LOCATED
OVER NORTH CENTRAL KANSAS AND WILL SLOWLY TRACK EAST TO AROUND KANSAS
CITY BY MONDAY EVENING.  CONVECTION REMAINS A POSSIBILITY ON MONDAY
ACROSS OUR EASTERN COUNTIES ESPECIALLY AROUND MID DAY DUE TO ELEVATED
INSTABILITY. CONVECTION WILL GIVE WAY TO STRATIFORM PRECIPITATION
LATE MONDAY AS A DEFORMATION BAND OF RAIN TRIES TO SET UP NORTHEAST
OF THE DEPARTING SURFACE LOW.  RAIN WILL GRADUALLY COME TO AN END
FROM WEST TO EAST MONDAY NIGHT WITH SOME RAIN LINGERING ACROSS THE
EAST ON TUESDAY.  RIDGE BUILDS IN ON WEDNESDAY RESULTING IN MORE
SUNSHINE AND WARMER TEMPERATURES.  LONG RANGE MODELS HAVE BEEN VERY
INCONSISTENT WITH THE NEXT TROUGH WHICH WILL SWING THROUGH THE PLAINS
AS EARLY AS THURSDAY NIGHT OR AS LATE AS SATURDAY. NO SIGNIFICANT
CHANGES WERE MADE TO THE EXTEND FORECAST DAYS 5 THROUGH 7.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR ADAMS...BUFFALO...
CLAY...FILLMORE...FRANKLIN...GREELEY...HALL...HAMILTON...HARLAN...
HOWARD...KEARNEY...MERRICK...NANCE...NUCKOLLS...PHELPS...POLK...
THAYER...WEBSTER AND YORK COUNTIES.
KS...FLASH FLOOD WATCH FOR ALL KANSAS COUNTIES UNTIL 7 AM MONDAY.

&&

FAY/WESELY
Hazardous weather outlook, Apr 10, 2:23 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
223 PM CDT SUN APR 10 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-111200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
223 PM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL AFFECT ALL OF SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS THIS EVENING AND TONIGHT.  THE STRONGEST
STORMS...CAPABLE OF PRODUCING HAIL THE SIZE OF GOLFBALLS AND DAMAGING
WINDS TO 60 MPH WILL AFFECT LOCATIONS ALONG AND SOUTH OF A LINE FROM
GREELEY...TO KEARNEY...HOLDREGE AND ALMA.  AN ISOLATED TORNADO CANNOT
BE RULED OUT TONIGHT IN THE VICINITY OF A SURFACE LOW PRESSURE SYSTEM
LIFTING NORTHEAST THROUGH KANSAS.

WIDESPREAD RAINFALL OF 1 TO 2 INCHES IS EXPECTED TO OCCUR...WITH
LOCALLY HIGHER AMOUNTS OF 3 TO 4 INCHES POSSIBLE.  THE HEAVY RAINFALL
IN A SHORT PERIOD OF TIME MAY RESULT IN AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST AGAIN MONDAY...AND LATE THURSDAY THROUGH
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.  IN ADDITION...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

FAY

In the hours before

Special weather statement, Apr 10, 1:46 PM CDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
146 PM CDT SUN APR 10 2005

KSZ005>007-017>019-NEZ040-041-047>049-061>064-073>077-083>087-110100-
ADAMS NE-BUFFALO NE-CLAY NE-FILLMORE NE-FRANKLIN NE-GREELEY NE-
HALL NE-HAMILTON NE-HARLAN NE-HOWARD NE-JEWELL KS-KEARNEY NE-
MERRICK NE-MITCHELL KS-NANCE NE-NUCKOLLS NE-OSBORNE KS-PHELPS NE-
PHILLIPS KS-POLK NE-ROOKS KS-SMITH KS-THAYER NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...PHILLIPSBURG AND YORK
146 PM CDT SUN APR 10 2005

...SEVERE THUNDERSTORM WATCH NUMBER 142 IN EFFECT UNTIL 8 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH 142
FOR THE FOLLOWING COUNTIES...

IN CENTRAL NEBRASKA...
GREELEY    HOWARD   NANCE   MERRICK  POLK

IN SOUTH CENTRAL NEBRASKA...

BUFFALO  HALL    HAMILTON   YORK   PHELPS   KEARNEY
ADAMS    CLAY    FILLMORE   HARLAN FRANKLIN WEBSTER
NUCKOLLS THAYER

IN NORTH CENTRAL KANSAS...

PHILLIPS  SMITH   JEWELL  ROOKS  OSBORNE  MITCHELL

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE
AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

EWALD
Local storm report, Apr 10, 6:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
611 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             4 N DAMAR               39.38N 99.58W
04/10/2005  0.88 INCH        ROOKS              KS   EMERGENCY MNGR

&&

EWALD

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 5:25 PM CDTTornado WarningGIDRooks50 min

Nearby

Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.